Tornadoes · United States · Mississippi · 2017
EF0 tornado, Red Banks, Mississippi, June 22, 2017
This EF0 tornado ran 2.8 miles across Marshall County on June 22, 2017, touching down at 6:30 PM CDT and reaching 150 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 22, 2017
- Touchdown
- 6:30 PM CDT (23:30 UTC)
- Lifted
- 6:40 PM CDT (23:40 UTC)
- On the ground
- 10 minutes
- Path length
- 2.8 miles (4.4 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- County
- Marshall County
- Touchdown point
- 34.830, -89.576
- Lift-off point
- 34.870, -89.574
- Record number
- 1706221730-01
What the Weather Service recorded
The remnants of Tropical Storm Cindy produced a brief weak tornado across northwest Mississippi during the early evening hours of June 22nd.
Video confirmation of a brief tornado near 1-22 northwest of Red Banks. Numerous trees were down near Red Banks.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Jun 22, 3:35 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 22, 3:35 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
335 PM CDT Thu Jun 22 2017
.DISCUSSION...
Tropical Depression Cindy continues to move northward across
Northwest Louisiana. Cindy will begin to turn to the northeast
this evening. Outer bands from Cindy are beginning to impact
portions of East Arkansas and Northwest Mississippi at this time.
Expect showers to increase in coverage through the evening hours.
Expect the coverage to become widespread for areas along and west
of the Mississippi River by sunrise on Friday. A few embedded
thunderstorms will also be possible. Can't rule out an isolated
tornado occurring with these thunderstorms, but chances will
diminish during the overnight hours from due to the loss of
daytime heating.
Cindy will track through Eastern Arkansas into Northwest Tennessee
Friday morning and will continue northeastward into the Ohio
Valley Friday afternoon. In addition, a cold front will begin to
push into the Mid-South Friday afternoon. As a result, Friday will
be a wet day across the Mid-South. The front will continue to push
through the CWA Friday Night into Saturday Morning. Storm total
rainfall amounts will range between 2-4 inches with isolated
higher amounts in the locations underneath the Flash Flood Watch.
For areas not in the Flash Flood Watch, expect generally 1-2
inches of rain with isolated higher amounts of 3 inches.
Skies will begin to clear by Saturday afternoon as high pressure
begins to build into the area from the north. Drier air will
filter into the region as a result. The high will remain over the
Mid-South through the middle of next week. Expect pleasant
conditions with highs in the 80s and lows ranging from the upper
50s to lower 60s. As the high begins to shift east, humidity will
begin to increase on Thursday possibly helping to set off some
diurnal showers and thunderstorms.
KRM
&&
.AVIATION...
Dealing with the remnants of TS Cindy this period. Expect
isolated to scattered SHRAs this afternoon. MVFR cigs will
lift to mainly VFR this afternoon outside of SHRAs. Hi res models
point toward a band of SHRAs pushing through the TAF sites this
evening so added a tempo to reflect that. Mainly MVFR cigs
overnight with a isolated to scattered SHRAs. The main band of
heavier rain will push into the region around/just after sunrise
impacting KJBR, KMEM and KMKL through 18z and KTUP after 18z.
SJM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch from 7 PM CDT this evening through Friday
evening for Clay-Craighead-Crittenden-Cross-Greene-Lee AR-
Mississippi-Phillips-Poinsett-St. Francis.
MO...Flash Flood Watch from 7 PM CDT this evening through Friday
evening for Dunklin-Pemiscot.
MS...Flash Flood Watch from 7 PM CDT this evening through Friday
evening for Benton MS-Coahoma-DeSoto-Lafayette-Marshall-
Panola-Quitman-Tallahatchie-Tate-Tunica-Yalobusha.
TN...Flash Flood Watch from 7 PM CDT this evening through Friday
evening for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-
Fayette-Gibson-Hardeman-Haywood-Henderson-Henry-Lake-
Lauderdale-Madison-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jun 22, 1:54 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 154 PM CDT Thu Jun 22 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-232100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 154 PM CDT Thu Jun 22 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A flash flood watch is in effect tonight for much of the Mid-South except Northeast Mississippi and parts of Northeast Arkansas. A few strong to severe storms are possible this afternoon and tonight with feeder bands from the remnants of Tropical Storm Cindy. Besides flash flooding short-lived weak tornadoes and damaging winds are additional threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A flash flood watch is in effect through Friday evening. A few strong to severe storms will be possible tomorrow as the remnants of Tropical Storm Cindy passes overhead. Besides flash flooding, short-lived weak tornadoes and damaging winds are additional threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through Friday evening. SJM
In the hours before
Special weather statement, Jun 22, 6:02 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Memphis TN 602 PM CDT THU JUN 22 2017 MSZ002-222330- Marshall MS- 602 PM CDT THU JUN 22 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT FOR... Northwestern Marshall County in northwestern Mississippi... At 602 PM CDT...a strong thunderstorm producing winds at least 40 mph was located near Marianna, or 11 miles northwest of Wall Doxey State Park, moving northeast at 25 mph. Very heavy rain is also possible with this thunderstorm. People in northwestern Marshall County should monitor this storm closely. LAT...LON 3469 8964 3470 8969 3498 8963 3496 8937 TIME...MOT...LOC 2302Z 211DEG 23KT 3473 8965
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KBYH), 12:00Z
11.5 hours before the tornado, 34 km from the path. June 22, 2017.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -26 J/kg
- Surface CAPE
- 584 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
Little Rock, AR (KBYH), 00:00Z
0.5 hours after it, 34 km from the path. June 23, 2017.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -59 J/kg
- Surface CAPE
- 265 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Olive Branch (OLV), 24 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Memphis radar (KNQA), 61 km away, was scanning. The volume nearest the touchdown began at 23:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of June 22, 2017
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.